Mom, Med’s and Oh My!!

     My Mom, Her Med’s and Oh My, I think that tells you about where I’m heading.  The other day my mom and me meet for a bi-monthly breakfast/coffee/lunch which ever one we decide to do and this is a none medical appointment get together.  I make sure to do this to let mom know that I’m not only there for her when it comes to her medical issues but also as her son, friend and a listening ear.  But I am also her Power of Attorney (POA) when it comes down to it and that is a powerful position when it needs to be used.  OK, now down to the medication issue.  During our recent breakfast mom started updating me on what happened at her recent GP and Psychologist appointments and the results of her most recent Coumadin blood test.  Mom is on Coumadin because of a double valve replacement surgery she had several years ago and the doctors are using it to keep mom’s blood thin enough so that it does not create clots and have the chance of one clogging an artery or worse making its way into her heart causing major issues.  So a Coumadin blood test will show how thick or thin one’s blood is and the Coumadin will be used to with make the blood thinner or thicker depending on the patients need. Mom’s Coumadin level is suppose to be between 2.0 – 2.5, she will go in and get a blood test, they send the results to the Coumadin Clinic at mom hospital and they will in turn contact her and let her know what dose schedule to be on.  This will then determine also when she will go in for a follow up blood test.  Mom most recent level was at 5.9, Oh My!!  They immediately contacted mom’s Coumadin Clinic (CC) and they in turn contacted mom.   Here’s the conversation (per mom):

Old Telephone, psdgraphics.com“Standard Introductions”

CC:  So Carol, your Coumadin level is WAY UP.  It’s at 5.9, what amount of Coumadin are you taking?

Mom:  I’m taking 1/2 a pill (2x) on Monday, Wednesday and Friday and a full pill (2x) all other days.

                                   CC:  Oh My!!  No, No, No, Carol you should be taking 1 pill (2x) on Monday, Wednesday and Friday and 1/2 a pill (2x) all other days.  You are taking 4 extra pills a week.

                                    Mom:  When you gave me the dosage schedule last time, I wrote it down and even read it back to you. What the Frick?

                                     CC:  What we need you to do is take 1/2 pill (2x) for 4 days, 1 pill (2x) for a day and then get another blood test.

                                     Mom:  OK so you want me to xyz…….

                                     CC:  Exactly

     What is happening is about four years ago mom had a stroke which affected her speech and short term memory process.  After the stroke we noticed that mom was transposing terms such as he/she, him/her, P/B, etc.  She would also transpose people’s names, where she would call me by my brothers name, I became her sister and Susie became me at one point I was my female uncle, named Oz (our dog) and yes that’s right, my female uncle, Oz.  So she can hear whats being said and fully understands whats being said but when it comes to writing it down or saying it things get transposed and even more so when she’s tired or under stress.  For a long time after the stroke if there was anything to do with (new med’s, changes in dosages, etc.) I was to be contact also just so we knew that mom was on the same page.  Of course for the first four years I went to every appointment she had, it has only been in the last month or so that she has gone to I believe three appointments without me.  Of course if the appointment is only to blood draw for testing, she prefers going to those alone, doesn’t want to be an inconvenience.   This transposing of the medication dosages was not the first time this has happened.  There are time where the doctors office will contact her to change a dose and then forget to call me and mom just assumes they did and until there is an issue or we go to the next appointment I never know.

     So it looks like I have to contact her doctor’s offices and let them know that when it comes to mom and “ANY” medicine changes, I need to be contacted also, this is the only way we are going to make sure she is taking the correct amount and by accident doesn’t do this again with the Coumadin which in this range thins out the blood and with even a minor cut she could bleed out in minutes. Where if her levels were .01-1.9, her blood would be thicker and can cause clotting of course the lower number means the blood is thicker and the higher one the blood is thinner.  I also then need to get with mom and ensure that she has her medication separated into her daily containers with the correct dosages.  If any of you have a caree who has had a stroke, check in with them and their medications, make sure of the dosages, number per day, if on a Coumadin type medication try and keep up on where they should be and where they are.  Don’t assume they are taking the right amounts, if they are like mom she can seem fully fine and all here then in a snap can be stammering for words, mixing up peoples names, talking but your really not sure where their going with the conversation.  You care for them in every other way, if your caree is having any of these issues and there are more, have the doctors call or even have them send you (and your caree) an email with the information written out in legible print. Thank you for taking the time to read this and if you have any comments please feel free to reply at any time, I look forward to hearing from you.

P.S: Blood is not thicker than water when your on Coumadin.

%d bloggers like this: